MAUDE Adverse Event Report: STRYKER GMBH DRILL, AO T2 HUMERUS Ø3,5X230 MM; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT

STRYKER GMBH DRILL, AO T2 HUMERUS Ø3,5X230 MM; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Catalog Number 18063540
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/23/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of the investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
As reported: while drilling, the drill bit broke.Additionally, it was reported, all the debris were removed from the surgical field, patient.
 
Event or Problem Description
As reported: while drilling, the drill bit broke.Additionally, it was reported, all the debris were removed from the surgical field/patient.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the drill bit is broken as complained.The device inspection revealed the following: the visual inspection has shown that the drill bit is broken at the crossover from the cutting flutes to the shaft.The breakage is clean without fragmentation.The tip is worn at the forefront and the cutting edges are blunt in this area.Also the cutting edges at the flutes are damaged.There are many nicks visible, most likely caused by metallic contacts with the nail over the years as the device was manufactured in the year 2019.The microscopic inspection of the fracture face has shown that the view is typical for a brittle overload fracture with a shear lip on one side.The shear lip indicates that the device was exposed to high lateral forces when it broke.Furthermore, a hardness test according to rockwell on the returned item indicates the material being in accordance to the values in the material specification.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.Based on investigation, the root cause was attributed to a used related issue.Based on the appearance of the received drill bit did most likely a combination between too much lateral stress, increased resistance due to the blunt cutting edges to a mechanical overload.In this relation following statement of the t2 instruments instructions for use can be pointed out: "ensure that the drilling and cutting tools to be used are sharp; discard them if they are not." if more information is provided, the case will be reassessed.

Brand Name
DRILL, AO T2 HUMERUS Ø3,5X230 MM
Common Device Name
INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key18727688
Report Number0009610622-2024-00075
Device Sequence Number20268977
Product Code HWE
UDI-Device Identifier04546540196606
UDI-Public04546540196606
Combination Product (Y/N)N
Initial Reporter CountryJA
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/15/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number18063540
Device Lot NumberKU109235
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 01/23/2024
Supplement Date Received by Manufacturer04/17/2024
Initial Report FDA Received Date02/16/2024
Supplement Report FDA Received Date05/15/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/11/2019
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient Age64 YR
Patient SexFemale